Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 143, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 1:53 PM EDT for 4 counties in West Virginia. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 1:53 PM EDT (17:53 UTC)
- Expired
- Aug 9, 2000, 2:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Braxton County, WV, Fayette County, WV, Nicholas County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:00 PM EDT | Thunderstorm Wind | Wilsie, WV | |
| Aug 9, 2:10 PM EDT | Thunderstorm Wind | Countywide, WV | Sixty structures received general damage, such as blown out windows, trees blown onto dwellings, and down electrical lines. Two businesses were damaged. An estimated 40 vehicles were damaged by fallen tree limbs or other debris. A pole building was flatten |
| Aug 9, 2:15 PM EDT | Thunderstorm Wind | Ansted, WV | Large trees fell down along Route 60. |
| Aug 9, 2:15 PM EDT | Thunderstorm Wind | Summersville, WV | Scattered locations saw trees and large branches blown down across roads, including the Fenwick vicinity. The most damage was noted along Route 41 between Summersville and Persinger. Several large trees were knocked down. A huge billboard was blown over ont |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 091754 COR SVRCRW WVC001-007-019-041-067-097-101-091830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 154 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN WEST VIRGINIA... NICHOLAS COUNTY IN WEST VIRGINIA... BARBOUR COUNTY IN WEST VIRGINIA... WEBSTER COUNTY IN WEST VIRGINIA... UPSHUR COUNTY IN WEST VIRGINIA... BRAXTON COUNTY IN WEST VIRGINIA... LEWIS COUNTY IN WEST VIRGINIA... * UNTIL 230 PM EDT... * AT 154 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF PHILIPPI TO 2 MILES WEST OF GAULEY BRIDGE...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...WESTON...SUTTON... SUMMERSVILLE...FAYETTEVILLE...BUCKHANNON...BABCOCK ST PK AND AUDRA ST PK. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:18 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 9, 11:18 AM EDT, 2 hours 35 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED AUG 9 2000
WATCHES ALL OVER THE PLACE. APPEARS MAIN PLAYER THIS AFTERNOON WILL
BE THE FAST MOVING MCS ROCKETING EAST-SOUTHEAST ACROSS OHIO AND
EXTREME NORTHEAST KENTUCKY. SO RAISED POPS THIS AFTERNOON
EVERYWHERE...AND LOWERED TEMPS THIS AFTERNOON ESPECIALLY OVER THE
WEST.
.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ006>011...WVZ014>019...WVZ027.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES KYZ101.
OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES OHZ066-067...OHZ075-076...OHZ084-087.
.END/JMVIn the hours before
Local storm report, Aug 9, 1:00 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0100 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM RIPLEY WV WIND DAMAGE
08/09/00 JACKSON TREES DOWN.
EVENT OCCURRED BETWEEN
1245 PM AND 0100 PM
0102 PM RAVENSWOOD WV FUNNEL CLOUD
08/09/00 JACKSON EVENT OCCURRED BETWEEN
1247 PM AND 0102 PM
0110 PM RAVENSWOOD WV .50 INCH HAIL
08/09/00 JACKSON EVENT OCCURRED BETWEEN
1255 PM AND 0110 PMLocal storm report, Aug 9, 1:15 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0115 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 PM RAVENSWOOD WV .50 INCH HAIL
08/09/00 JACKSON EVENT OCCURRED BETWEEN
1243 PM AND 1258 PM
0103 PM IRONTON OH TORNADO
08/09/00 LAWRENCE EVENT OCCURRED BETWEEN
1248 PM AND 0103 PMLocal storm report, Aug 9, 1:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0134 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0132 PM CHARLESTON WV .50 INCH HAIL
08/09/00 KANAWHA EVENT OCCURRED BETWEEN
0117 PM AND 0132 PM
0134 PM CHARLESTON WV .75 INCH HAIL
08/09/00 KANAWHA EVENT OCCURRED BETWEEN
0119 PM AND 0134 PMLocal storm report, Aug 9, 1:42 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0142 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0141 PM HURRICANE WV TORNADO
08/09/00 PUTNAM EVENT OCCURRED BETWEEN
0126 PM AND 0141 PM
0142 PM HURRICANE WV WIND DAMAGE
08/09/00 PUTNAM STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
0127 PM AND 0142 PM
0144 PM ELKVIEW WV WIND DAMAGE
08/09/00 KANAWHA TREES DOWN.
EVENT OCCURRED BETWEEN
0129 PM AND 0144 PMLocal storm report, Aug 9, 1:51 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
151 PM EDT WED AUG 09 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM JACKSON OH WIND DAMAGE
08/09/00 JACKSON TREES DOWN ACROSS BEAVER
PIKE AND IN THE NORTHERN
PORTIONS OF JACKSON
1205 PM MC ARTHUR OH WIND DAMAGE
08/09/00 VINTON NUMEROUS TREES DOWN 2
MILES NORTHEAST MCARTHUR
1207 PM NEW LEXINGTON OH WIND DAMAGE
08/09/00 PERRY TREES DOWN ACROSS RT 93 RT
155 AND RT 216 POWER LINES
DOWN
1235 PM POINT PLEASANT WV WIND DAMAGE
08/09/00 MASON TREES AND POWER LINES DOWN
IN TOWN OF POINT PLEASANT
1237 PM RIO GRANDE OH WIND DAMAGE
08/09/00 GALLIA ROOF OFF HOURS HUNTINGTON
TOWNSHIP ON HARTSOOK RD
NUMEROUS TREES DOWN IN RIO
GRANDE AREA
0105 PM BUFFALO WV WIND DAMAGE
08/09/00 PUTNAM POWER POLES AND LIMBS DOWN
IN TOWN OF BUFFALO
0115 PM HURRICANE WV WIND DAMAGE
08/09/00 PUTNAM TREES POWER LINES DOWN IN
TOWNS OF HURRICANE BUFFALO
AND WINFIELD
0125 PM HURRICANE WV WIND DAMAGE
08/09/00 PUTNAM FUNNEL CLOUD PASSED
THROUGH DOWN TOWN
HURRICANE HOMES DAMAGED
TREES DOWN TELEPHONE POLES
SNAPED IN HALF
0128 PM KANAWHA WV .75 INCH HAIL
08/09/00 KANAWHA WEATHER SERVICE EMPLOYEE
REPORTED DIME SIZE HAIL IN
TOWN OF CROSS LANESLocal storm report, Aug 9, 1:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0152 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM JANE LEW WV .50 INCH HAIL
08/09/00 LEWIS EVENT OCCURRED BETWEEN
0135 PM AND 0150 PM
0152 PM JANE LEW WV WIND DAMAGE
08/09/00 LEWIS LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0137 PM AND 0152 PM
0213 PM EAST BANK WV .50 INCH HAIL
08/09/00 KANAWHA EVENT OCCURRED BETWEEN
0158 PM AND 0213 PM
0216 PM CEDAR GROVE WV PEA SIZE HAIL
08/09/00 KANAWHA EVENT OCCURRED BETWEEN
0201 PM AND 0216 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:28 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 47 min |
| Aug 9, 12:46 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 44 min |
| Aug 9, 12:53 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 37 min |
| Aug 9, 1:00 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 45 min |
| Aug 9, 1:11 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Ritchie | 34 min |
| Aug 9, 1:11 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 34 min |
| Aug 9, 1:18 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 42 min |
| Aug 9, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 44 min |
| Aug 9, 1:34 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 41 min |
| Aug 9, 1:40 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 35 min |
| Aug 9, 1:53 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Lewis, Upshur | 37 min |
| Aug 9, 1:59 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 31 min |
| Aug 9, 2:06 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 24 min |
| Aug 9, 2:33 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 27 min |
| Aug 9, 2:33 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 27 min |
| Aug 9, 7:03 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 42 min |
| Aug 9, 7:56 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.